Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:54 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 51 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:54 PM CDT (23:54 UTC)
- Expired
- Jun 16, 2017, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 15 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:57 PM CDT | TSTM WND DMG | 4 Sse La Crosse, WI | LARGE BRANCH BLOWN DOWN. POSSIBLY STRUCK A VEHICLE. REPORTED NEAR WALMART. RELAYED VIA WXOW. |
| Jun 16, 7:02 PM CDT | TSTM WND DMG | 1 Ssw La Crosse, WI | 1 TREE DOWN IN DOWNTOWN LA CROSSE; 1 TREE DOWN NORTHERN LOSEY BLVD; LIGHT POLE DOWN AT COPELAND PARK. |
| Jun 16, 7:02 PM CDT | TSTM WND DMG | La Crosse, WI | 1 TREE DOWN IN DOWNTOWN LA CROSSE; 1 TREE DOWN NORTHERN LOSEY BLVD; LIGHT POLE DOWN AT COPELAND PARK. |
| Jun 16, 7:03 PM CDT | TSTM WND DMG | 3 Ene Middle Ridge, WI | TREE DOWN ON COUNTY ROAD Y NEAR THE INTERSECTION OF COUNTY ROAD J. REPORT VIA MONROE COUNTY DISPATCH. TIME ESTIMATED FROM RADAR. |
| Jun 16, 7:03 PM CDT | TSTM WND DMG | 4 Ene Middle Ridge, WI | TREE DOWN ON COUNTY ROAD Y NEAR THE INTERSECTION OF COUNTY ROAD J. REPORT VIA MONROE COUNTY DISPATCH. TIME ESTIMATED FROM RADAR. |
| Jun 16, 7:03 PM CDT | TSTM WND GST 54 | 2 E La Crosse, WI | MEASURED AT THE NWS OFFICE ON LA CROSSE RIDGE. |
| Jun 16, 7:03 PM CDT | TSTM WND GST 54 | 2 Ese La Crosse, WI | MEASURED AT THE NWS OFFICE ON LA CROSSE RIDGE. |
| Jun 16, 7:05 PM CDT | TSTM WND GST 49 | 1 N French Island, WI | ASOS STATION LSE, LA CROSSE REGIONAL AIRPORT. |
| Jun 16, 7:05 PM CDT | TSTM WND GST 49 | 1 Nne French Island, WI | ASOS STATION LSE, LA CROSSE REGIONAL AIRPORT. |
| Jun 16, 7:06 PM CDT | TSTM WND GST 49 | 1 Ne French Island, WI | |
| Jun 16, 7:06 PM CDT | TSTM WND GST 49 | 1 Nne French Island, WI | |
| Jun 16, 7:07 PM CDT | TSTM WND DMG | 1 Nw Coon Valley, WI | TREE DOWN ON HIGHWAY 162 NORTH OF COON VALLEY. REPORT VIA VERNON COUNTY DISPATCH. TIME ESTIMATED FROM RADAR. |
| Jun 16, 7:30 PM CDT | TSTM WND DMG | 5 S Viroqua, WI | LARGE TREE DOWNS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS53 KARX 162354
SVRARX
WIC063-081-123-170045-
/O.NEW.KARX.SV.W.0129.170616T2354Z-170617T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
654 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern La Crosse County in west central Wisconsin...
Western Vernon County in southwestern Wisconsin...
Southwestern Monroe County in west central Wisconsin...
* Until 745 PM CDT
* At 653 PM CDT, a severe thunderstorm was located over La Crosse,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
West Salem and Coon Valley around 705 PM CDT.
Bangor around 710 PM CDT.
Cashton around 720 PM CDT.
Sparta around 725 PM CDT.
Other locations impacted by this severe thunderstorm include Newton,
Medary, Springville, Leon and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9122 4352 9122 4354 9125 4358 9123
4361 9127 4371 9127 4378 9124 4379 9126
4385 9128 4392 9136 4393 9136 4396 9082
4348 9075
TIME...MOT...LOC 2353Z 245DEG 40KT 4377 9123
HAIL...0.75IN
WIND...60MPH
$$
Rogers2 follow-up statements
852
WWUS53 KARX 170016
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT FRI JUN 16 2017
WIC063-081-123-170045-
/O.CON.KARX.SV.W.0129.000000T0000Z-170617T0045Z/
La Crosse WI-Vernon WI-Monroe WI-
716 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LA CROSSE...WESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...
At 714 PM CDT, a severe thunderstorm was located near Coon Valley, or
13 miles southwest of Sparta, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...National Weather Service employees reported a 54 mph wind
gust at 703 pm at the National Weather Service office.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Cashton around 725 PM CDT.
Sparta around 730 PM CDT.
Other locations impacted by this severe thunderstorm include Newton,
Medary, Springville, Leon and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9122 4352 9122 4354 9125 4358 9123
4361 9127 4371 9127 4378 9124 4379 9126
4385 9128 4392 9136 4393 9136 4396 9082
4348 9075
TIME...MOT...LOC 0014Z 247DEG 31KT 4377 9093
HAIL...0.75IN
WIND...60MPH
$$
Rogers525
WWUS53 KARX 170029
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT FRI JUN 16 2017
WIC063-081-123-170045-
/O.CON.KARX.SV.W.0129.000000T0000Z-170617T0045Z/
La Crosse WI-Vernon WI-Monroe WI-
729 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN LA CROSSE...WESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...
At 728 PM CDT, a severe thunderstorm was located near Cashton, or 9
miles southeast of Sparta, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public reported a few trees down and a light pole down in
the city of La Crosse at 702 pm.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern La Crosse...western Vernon and southwestern Monroe
Counties, including the following locations: Newton, Springville,
Leon, Portland and Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9122 4352 9122 4358 9108 4366 9107
4374 9109 4381 9112 4394 9116 4396 9082
4348 9075
TIME...MOT...LOC 0028Z 270DEG 40KT 4382 9073
HAIL...0.75IN
WIND...60MPH
$$
RogersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:50 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 16, 6:50 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Jun 16 2017 Thunderstorms will continue at the TAF sites through early evening. Expect large hail and wind gusts of 40 to 60 kts possible in any severe storms. Also, anticipate IFR conditions in any steadier rains or storms. The strongest storms will push east of the TAF sites by late evening. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Wetenkamp CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jun 16, 6:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 W HIGHLAND 43.68N 91.90W
06/16/2017 FILLMORE MN AMATEUR RADIO
NUMEROUS TREES DOWN ALONG HIGHWAY 23 NEAR
HIGHLAND, UP TO 6 INCH DIAMETER.
&&
MHLocal storm report, Jun 16, 6:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG WINONA 44.05N 91.66W
06/16/2017 WINONA MN EMERGENCY MNGR
TREES DOWN IN THE CITY OF WINONA.
&&
MHLocal storm report, Jun 16, 6:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL INDEPENDENCE 44.36N 91.42W
06/16/2017 E1.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
MHLocal storm report, Jun 16, 6:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL WHITEHALL 44.36N 91.30W
06/16/2017 E1.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
MHLocal storm report, Jun 16, 6:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL ARCADIA 44.25N 91.49W
06/16/2017 E1.25 INCH TREMPEALEAU WI PUBLIC
HALF DOLLAR HAIL REPORTED IN ARCADIA AROUND
613 PM. RELAYED VIA WKBT.
&&Local storm report, Jun 16, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 SSE ELK CREEK 44.39N 91.38W
06/16/2017 E1.75 INCH TREMPEALEAU WI PUBLIC
HAIL DAMAGE TO VEHICLES AND CROPS REPORTED.
&&
MHThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:37 PM CDT | Special Weather Statement | ARX | Crawford | 23 min |
| Jun 15, 10:04 PM CDT | Special Weather Statement | ARX | Grant | 41 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 46 min |
| Jun 16, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jun 16, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 28 min |
| Jun 16, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 44 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 47 min |
| Jun 16, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.